Signs and Symptoms of a Cocaine Overdose
Cocaine is a popular drug used throughout the world. In fact, according to the Foundation for a Drug-Free World, it’s the second most trafficked drug in the world. In the United States, 35.3 million individuals 12 years old and over reported using cocaine on the 2006 National Survey on Drug Use and Health. In 2014, the National Institute on Drug Abuse reported adults between the ages of 18-25 had the highest rate of current cocaine use than any other age bracket.
With the popularity of cocaine remaining steady, it’s no wonder there are numerous reported cocaine overdoses each year.
What Happens during a Cocaine Overdose?
A cocaine overdose can happen when a person snorts, ingests, smokes, or injects more cocaine than the body can handle. The amount of cocaine that causes an overdose varies from person to person, especially for those who are habitual cocaine users who have built a tolerance to the substance. Those who have an underlying health condition are most at risk for an overdose, in particular those who have heart conditions and hypertension.
People who overdose on cocaine may experience the following symptoms:
- Frenetic levels of energy
- Uncontrollable muscle movements
- Aggressive behaviors
- Severe anxiety
- Impaired judgment
- Chest pain
- Abdominal pains
- Talking excessively
- Paranoid delusions
- Intracranial bleeding
The person may experience mydriasis or dilation of the pupils. During an overdose, body temperature rises and leads to excessive sweating. Other vital signs will change as well. For instance, a person’s heart rate and blood pressure will likely increase. The changes in vital signs can lead to a myocardial infarction or potentially deadly arrhythmias.
In severe cases of overdoses, the person may experience acute psychosis, which causes schizophrenic-like symptoms. The tissue in the muscles may die. It’s possible for the person to experience difficulty with blood clotting. Renal failure is also possible.
Those who inhale cocaine may develop a condition known as acute pulmonary syndrome, oftentimes referred to as “crack lung.” This person may experience a lack of oxygen to the brain and run a fever. They may cough up blood. In some cases, it may progress to respiratory failure.
The heart is greatly affected during a cocaine overdose. The person may have chest pain or feel an excessive amount of chest pressure as a result of the coronary arteries constricting. At this point, the heart doesn’t receive enough blood or oxygen. When the heart enters this state, it works much harder than normal, which can lead to heart attack or stroke, no matter how healthy or young the person is. Heart rate and blood pressure can spike during a cocaine overdose, and this can also cause the heart to fail.
Even though many people survive a cocaine overdose, they can be affected forever, both mentally and physically. They may incur an extensive amount of damage to their major organs, such as the liver, lungs, heart, kidneys, brain, or reproductive organs. Extensive damage can occur to the intestines as well.
A person may suffer from paranoia, panic attacks, delusions, or tremors after a cocaine overdose. The overdose can be mentally traumatizing to an individual. It has the potential to change the way the person thinks and feels about the drug, which can potentially lead to the person quitting the drug.
How Common Is Cocaine Overdose?
The National Institute on Drug Abuse (NIDA) noted there were nearly 40,000 drug overdose deaths in 2012. This rate increased by nearly 10,000 in just three years. In 2015, the total number of drug overdose deaths was around 50,000. Men died from overdoses more than women throughout the years.
Cocaine overdoses aren’t as common as opioid-related overdose deaths. In 2002, over 4,500 people died from cocaine overdoses, and in 2006, over 7,500 people died from such overdoses. In the course of more than decade, the fewest number of cocaine overdose deaths occurred in 2010 when slightly fewer than 4,000 people died. The most recent data from NIDA indicates that nearly 7,000 people died from cocaine overdoses in 2015.
Not all cocaine overdoses result in death. In fact, in 2009 alone, close to 4.6 million emergency room visits were due to drugs. Of all the visits, 21.2 percent involved illicit drugs while 14.3 percent involved alcohol along with other substances. A majority of the visits were made by people who were 21 years of age or older, as NIDA stated that 80.9 percent of emergency room visits due to drugs were from individuals who were 21 or older. Individuals who were 20 or younger accounted for 19.1 percent of all of the drug-related visits to the emergency room in 2009.
The Drug Abuse Warning Network (DAWN) revealed that nearly 1 million visits to the emergency department involved illicit drugs in 2009. DAWN calculates roughly that cocaine was involved in 422,896 visits to the emergency department in that year. Cocaine is the second most common cause of emergency room visits related to an illicit substance, second only to alcohol. The number of visits to the emergency room for cocaine, heroin, and marijuana were higher for males than females, and the rate of people who visited the emergency room for cocaine was highest among people 35-44 years of age.
DAWN reports that 32 percent of all drug-related visits to the emergency room in 2009 involved alcohol either with other drugs or alone. The number of emergency room visits related to alcohol along with drugs or alone is highest among individuals who are younger than 21. In addition, DAWN estimated 519,650 emergency room visits in 2009 involved the use of alcohol along with other drugs. Alcohol was most commonly combined with central nervous system agents, with cocaine being the second most common substance combined with alcohol. Of the visits for drug use along with alcohol, 152,631 were because of cocaine.
How Is Cocaine Overdose Treated?
Currently, there isn’t an antidote given in the event of a cocaine overdose. Treatment depends on the severity of the overdose and the symptoms exhibited since the main goal of treatment is to reduce symptoms of overdose, especially the most dangerous ones, such as the elevated heart rate, body temperature, and blood pressure. The patient’s heart will be monitored, and oxygen may be given in an effort to calm the person down and prevent damage due to hypoxia.
In a majority of cases, the first step is to give the person a benzodiazepine, such as intravenous diazepam (Valium) or lorazepam (Ativan), in order to lower blood pressure and heart rate. A benzodiazepine or another sedative can reduce stress and decrease the person’s chances of having a heart attack or stroke. Reducing stress also has the potential to prevent serious heart damage. Doses may need to be given numerous times until the person is calm, and their vitals are stable.
If the person doesn’t respond to a benzodiazepine tranquilizer, the person may be given an IV nitrate like nitroprusside or phentolamine to reduce blood pressure. A sedative can also stop the person from having an irregular heart rate, as noted by the British Journal of Clinical Pharmacology. To regulate intravascular volume and prevent dehydration, the person is usually given an IV saline solution.
Hyperthermia leads to dehydration and damage to bodily organs, per the National Institutes of Health. Stopping hyperthermia is vital in order to prevent renal failure and muscle deterioration. Medical professionals will lower the body’s temperature by using ice and blankets. The overseeing doctor may also give the person acetaminophen to lower body temperature.
To reduce the person’s chances of having a seizure, a doctor may give the person a phenothiazine. People who are severely agitated may need to be pharmacologically paralyzed. The patient may even be mechanically ventilated in order to improve the status of acidosis, multisystem dysfunction, and rhabdomyolysis.
What to Do in the Event of an Overdose
In the event of an overdose on cocaine, it’s vital to seek emergency assistance as soon as possible. The longer you wait, the greater the chance of permanent damage to vital organs. Not to mention, a cocaine overdose can be deadly if left untreated. Never try to take matters into your own hands.
If you are the one who has overdosed, call 911 immediately. Do not attempt to drive yourself to the hospital. Every second counts, so do not hesitate to seek treatment, even if you feel as though you can get through it.